Alert archive / Montana / Snow Squall Warnings in 2020

Snow Squall Warning 7, NWS Missoula, MT

February 23, 2020Deer Lodge County, Silver Bow County, Montana

NWS Missoula, MT issued this snow squall warning at Feb 23, 2020, 6:10 PM MST for Deer Lodge County, Silver Bow County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2020, 6:10 PM MST (01:10 UTC)
Expired
Feb 23, 2020, 6:45 PM MST
In force
35 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 134 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS55 KMSO 240110
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
610 PM MST Sun Feb 23 2020

MTC023-093-240145-
/O.NEW.KMSO.SQ.W.0007.200224T0110Z-200224T0145Z/
Deer Lodge MT-Silver Bow MT-
610 PM MST Sun Feb 23 2020

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Northeastern Deer Lodge County in west central Montana...
  North central Silver Bow County in west central Montana...

* Until 645 PM MST.

* At 610 PM MST, a dangerous area of intense snow was located over
  Warm Springs, or 7 miles east of Anaconda, moving east at 50 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 30 mph.

  SOURCE...Radar indicated. 

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Anaconda, Warm Springs, Galen, Gregson Hot Springs, Crackerville and
Opportunity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4607 11297 4625 11287 4624 11264 4601 11273
TIME...MOT...LOC 0110Z 267DEG 42KT 4616 11279 

$$
2 follow-up statements
906 
WWUS55 KMSO 240129
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
628 PM MST Sun Feb 23 2020

MTC093-240138-
/O.CAN.KMSO.SQ.W.0007.000000T0000Z-200224T0145Z/
Silver Bow MT-
628 PM MST Sun Feb 23 2020

...THE SNOW SQUALL WARNING FOR NORTH CENTRAL SILVER BOW COUNTY IS
CANCELLED...

The snow squall which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4606 11293 4616 11281 4618 11266 4601 11273
TIME...MOT...LOC 0128Z 267DEG 42KT 4617 11248 

$$

MTC023-240145-
/O.CON.KMSO.SQ.W.0007.000000T0000Z-200224T0145Z/
Deer Lodge MT-
628 PM MST Sun Feb 23 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTHEASTERN DEER LODGE COUNTY...

At 628 PM MST, a dangerous snow squall was located 9 miles north of
Walkerville, or 11 miles north of Butte, moving east at 50 mph.

HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind 
         gusts greater than 30 mph.

SOURCE...Public. Near whiteout conditions and gusts to 40 mph were 
         reported in Anaconda. 

IMPACT...Dangerous life-threatening travel.


Locations impacted include...
Gregson Hot Springs, Crackerville and Opportunity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4606 11293 4616 11281 4618 11266 4601 11273
TIME...MOT...LOC 0128Z 267DEG 42KT 4617 11248 

$$
931 
WWUS55 KMSO 240140
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
640 PM MST Sun Feb 23 2020

MTC023-240150-
/O.EXP.KMSO.SQ.W.0007.000000T0000Z-200224T0145Z/
Deer Lodge MT-
640 PM MST Sun Feb 23 2020

...THE SNOW SQUALL WARNING FOR NORTHEASTERN DEER LODGE COUNTY WILL
EXPIRE AT 645 PM MST...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Roads
will remain snow covered.

LAT...LON 4606 11293 4616 11281 4618 11266 4601 11273
TIME...MOT...LOC 0140Z 267DEG 42KT 4618 11232 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 23, 2:11 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 23, 2:11 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Sun Feb 23 2020

...STRONG COLD FRONT ACCOMPANIED BY WIND GUSTS TO 40 MPH AND BRIEF
HEAVY SNOW ACROSS NORTHERN ROCKIES THROUGH THIS EVENING...

...SIGNIFICANT SNOW BANDS POSSIBLE ACROSS WESTERN MONTANA LATER
THIS EVENING...

.DISCUSSION...

A powerful Pacific cold front will move across the Northern Rockies
this afternoon and evening, producing intense snowfall and wind
gusts up to 40 mph. Strong cross winds, low visibility in snow, and
suddenly slippery roadways from accumulating snow will be a travel
impact for most low elevations near the time of frontal passage.
Snow showers behind the cold front are anticipated to organize from
northwest to southeast in possibly intense banded snow features. The
threat from sudden 1+inch/hour snowfall is very real for the I-90
corridor from west (Lookout Pass) to east (Deer Lodge and vicinity).
The most plausible area for sudden changeability in I-90 road
conditions from banded snow will be East Missoula to Drummond.
Travelers should be prepared for fast changing conditions this
evening through tonight.

Snow showers will continue across the Northern Rockies tonight
through Monday morning, impacting most mountain pass roadways with
snow accumulation. Valley locations close to the Continental Divide,
including Seeley-Swan Valley and Highway 2 east of Columbia Falls to
Essex may see a storm total accumulation up to 6 inches. Snow
covered roads will continue to be a hazard for area travelers
through midday Monday.

Cold air will settle across the Northern Rockies Monday through
Tuesday, however the magnitude of cooling will be less than that
experienced this past week (when subzero temperatures appeared for
area valleys). One reason for relatively less cooling: widespread
low elevation snow cover has been diminished the past several
days and will be confined to higher elevation valleys and low
elevations near the Continental Divide. Also, cloud cover appears
to not diminish completely Monday night, preventing optimal
radiational cooling.

The previously depicted 3-day warm ridge of high pressure over the
Northern Rockies during middle to late this coming week has been
supplanted by several days of relatively cool northwest flow
Expect mountain-based snow showers with low accumulation potential
during this time (e.g., minor travel impacts over mountain
passes). The single day for the warm ridge to move overhead is
Friday, when low elevation temperatures will likely warm into the
50s.

Model guidances continue to depict the next storm cycle starting
over the Northern Rockies beginning next weekend and continuing
through at least early next week. The northwest oriented storm
systems that are lined up to pass over the region during this time
appear to favor high elevations for snow accumulation, however
overnight/morning accumulations of a few inches for area valleys
during both the Friday night/Saturday morning and Monday
night/Tuesday morning time frames appears plausible. Temperatures
will be cool during this time, however not unseasonable.

&&

.AVIATION...A strong cold front just west of our forecast area
will affect the Northern Rockies air space beginning after
23/2100z. Expect strong winds out of the southwest prior to
frontal passage. Brief but very intense snow showers during the
frontal passage, approximately 2230-2330z KGPI, 2300-0130z KMSO,
and 24/0100-0230z for both KBTM and KSMN. After frontal passage
winds will shift to the west northwest with gusts to 25 MPH. In
addition, it is expected that moderate snow showers or snow bands
could develop in southwest Montana or vicinity of KBTM and east
of KMSO 24/0100z-24/0700z. Monday will see any remaining snow
showers or bands confined to the high terrain of western Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
     Region.

     Winter Weather Advisory until 11 AM MST Monday West Glacier
     Region.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Bitterroot/Sapphire Mountains.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 10 AM PST Monday Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Special weather statement, Feb 23, 5:26 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MST Sun Feb 23 2020

IDZ009-010-MTZ006-240115-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
526 PM MST Sun Feb 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MST...

At 525 PM MST, Doppler radar was tracking an intense snow shower 10
miles north of Gibbonsville, or 36 miles north of Salmon, moving
southeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.

Locations impacted include...
Lost Trail Pass.

LAT...LON 4577 11389 4575 11391 4572 11390 4570 11391
      4570 11394 4567 11393 4566 11392 4558 11394
      4559 11423 4572 11410 4581 11406 4581 11388
TIME...MOT...LOC 0025Z 306DEG 35KT 4570 11399

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 5:26 PM MSTSpecial Weather StatementMSORavalli49 min
Feb 23, 5:51 PM MSTSnow Squall WarningMSORavalli54 min
Feb 23, 6:13 PM MSTSnow Squall WarningMSOPowell62 min
Feb 23, 6:26 PM MSTSnow Squall WarningMSOSilver Bow54 min
Feb 23, 7:50 PM MSTSpecial Weather StatementMSOMissoula40 min

Nearby

Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.